What are some database administration nightmares

Nightmares with atorvastatin (UAW-News - International)

Atorvastatin (Sortis®) is an HMG-CoA reductase inhibitor that is used to lower high levels of total cholesterol, LDL cholesterol, apolipoprotein B and triglycerides in patients with primary hypercholesterolemia, familial hypercholesterolemia or combined (mixed) hyperlipoproteinemia (corresponding to type IIa and II according to Fredrickson) is used when diet and other non-pharmacological measures do not have an adequate effect. Atorvastatin is also indicated for lowering total and LDL cholesterol in homozygous familial hypercholesterolaemia (1). Atorvastatin was prescribed with 83.6 million DDD in 2005. Due to the introduction of the fixed amount regulation for statins, the volume of prescriptions within the statutory health insurance system fell by 82 percent compared to 2004 (2).

A Dutch author reports on a 72-year-old female patient with long-standing hypertension, hypothyroidism, and cardiac and renal insufficiency (3). Therefore, she received levothyroxine 75 µg / day, amlodipine 5 mg / day, atenolol 100 mg / day and losartan 50 mg / day. Five days after starting atorvastatin 10 mg / day therapy for hypercholesterolemia, the patient complained of extreme nightmares that plagued her every night for the next two and a half weeks. After stopping the drug, the nightmares disappeared promptly. In the event of re-exposure to which the patient had agreed, the nightmares reappeared and disappeared immediately after the patient was discontinued.

The author points out that nightmares have been reported in connection with the simultaneous administration of simvastatin and metoprolol (4). He considers both a direct effect of the statin on the CNS and an interaction as the cause of the nightmares to be possible.

In the German spontaneous reporting system (joint database of BfArM and AkdÄ, status: January 2007) 1022 suspected cases of adverse drug reactions after administration of atorvastatin are recorded. A large part of the reports relate to disorders of the musculoskeletal system and diseases of the nervous system. There are no reports of nightmares. However, sleep disorders were reported in four cases and insomnia reported in five cases. A search for the entire group of statins resulted in eight reports of nightmares, three in connection with the administration of simvastatin and five after the administration of pravastatin (total number of reports: 7,835). The specialist information on Sortis® only refers to the frequent occurrence of insomnia (1).

Please inform the AkdÄ of all observed side effects (including suspected cases). You can use the report form printed at regular intervals on the penultimate cover page of the Deutsches Ärzteblatt or you can access it from the AkdÄ website at www.akdae.de.

literature
1. Specialist information Sortis® 10/20/40/80 mg. Status: January 2006.
2. Schwabe U, Paffrath P (Ed.): Drug Ordinance Report 2006. Springer Medizin Verlag Heidelberg: 2007.
3. Gregoor PJ: Atorvastatin may cause nightmares. BMJ 2006; 332: 950.
4. Boriani G, Biffi M, Strocchi E, Branzi A: Nightmare and sleep disturbances with simvastatin and metoprolol. Ann Pharmacother 2001; 35: 1292.


Medicines Commission of the German Medical Association
Herbert-Lewin-Platz 1, 10623 Berlin

P.O. Box 12 08 64, 10598 Berlin

Telephone: +49 30 400456-500, Fax: +49 30 400456-555

Email to the office